Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 79, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 20, 2020, 2:59 PM CDT for Massac County, Pope County, Pulaski County, Illinois; 5 counties in Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2020, 2:59 PM CDT (19:59 UTC)
- Expired
- Jul 20, 2020, 6:55 PM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Massac County, IL, Pope County, IL, Pulaski County, IL, Ballard County, KY, Crittenden County, KY, Livingston County, KY, Marshall County, KY, McCracken County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:08 PM CDT | FLASH FLOOD | 3 N Lovelaceville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 69 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1474 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
126
WGUS53 KPAH 201959
FFWPAH
ILC127-151-153-KYC007-055-139-145-157-210200-
/O.NEW.KPAH.FF.W.0079.200720T1959Z-200721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
259 PM CDT Mon Jul 20 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southern Pulaski County in southern Illinois...
Massac County in southern Illinois...
Southeastern Pope County in southern Illinois...
Livingston County in western Kentucky...
Southwestern Crittenden County in western Kentucky...
Northwestern Marshall County in western Kentucky...
McCracken County in western Kentucky...
Ballard County in western Kentucky...
* Until 900 PM CDT Monday.
* At 259 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Paducah, Metropolis, Calvert City, La Center, Wickliffe, Reidland,
Lone Oak, Brookport, Mounds, Salem, Barlow, Mound City, Barkley
Regional Airport, Burna, Ledbetter, West Paducah, Lovelaceville,
Kevil, Joppa and Olmsted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3692 8908 3697 8910 3701 8917 3708 8918
3712 8927 3720 8926 3728 8856 3730 8796
3722 8809 3720 8809 3715 8815 3713 8821
3709 8822 3708 8823 3707 8822 3703 8823
3694 8854 3695 8882 3692 8899 3694 8907
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
082 follow-up statements
912
WGUS73 KPAH 202120
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
420 PM CDT Mon Jul 20 2020
ILC127-151-153-KYC007-055-139-145-157-210200-
/O.CON.KPAH.FF.W.0079.000000T0000Z-200721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IL-Massac IL-Pope IL-Livingston KY-Crittenden KY-Marshall KY-
McCracken KY-Ballard KY-
420 PM CDT Mon Jul 20 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHERN PULASKI...MASSAC...SOUTHEASTERN POPE...LIVINGSTON...
SOUTHWESTERN CRITTENDEN...NORTHWESTERN MARSHALL...MCCRACKEN AND
BALLARD COUNTIES...
At 418 PM CDT, the broadcast media reported heavy rain fell near the
Ballard to McCracken County line. Several locations had 2 to 3 or
more inches of rain, with flooding of some roads across McCracken
County. The rains have let up. Water should recede through 530 PM.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Paducah, Metropolis, Calvert City, La Center, Wickliffe, Reidland,
Lone Oak, Brookport, Mounds, Salem, Barlow, Mound City, Barkley
Regional Airport, Burna, Ledbetter, West Paducah, Lovelaceville,
Kevil, Joppa and Olmsted.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3692 8908 3697 8910 3701 8917 3708 8918
3712 8927 3720 8926 3728 8856 3730 8796
3722 8809 3720 8809 3715 8815 3713 8821
3709 8822 3708 8823 3707 8822 3703 8823
3694 8854 3695 8882 3692 8899 3694 8907
FLASH FLOOD...OBSERVED
$$
08321
WGUS73 KPAH 202355
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
655 PM CDT Mon Jul 20 2020
ILC127-151-153-KYC007-055-139-145-157-210004-
/O.CAN.KPAH.FF.W.0079.000000T0000Z-200721T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski IL-Massac IL-Pope IL-Livingston KY-Crittenden KY-Marshall KY-
McCracken KY-Ballard KY-
655 PM CDT Mon Jul 20 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN PULASKI...MASSAC...
SOUTHEASTERN POPE...LIVINGSTON...SOUTHWESTERN CRITTENDEN...
NORTHWESTERN MARSHALL...MCCRACKEN AND BALLARD COUNTIES IS
CANCELLED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3692 8908 3697 8910 3701 8917 3708 8918
3712 8927 3720 8926 3728 8856 3730 8796
3722 8809 3720 8809 3715 8815 3713 8821
3709 8822 3708 8823 3707 8822 3703 8823
3694 8854 3695 8882 3692 8899 3694 8907
$$
SPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:21 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 20, 2:21 PM CDT, 38 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
221 PM CDT Mon Jul 20 2020
.SHORT TERM...(Tonight through Tuesday night)
Issued at 220 PM CDT Mon Jul 20 2020
Scattered thunderstorms continue to focus along a boundary and
instability gradient across west Kentucky into southern Illinois and
part of southeast Missouri this afternoon. We hit Heat Advisory
criteria easily in the southern 1/3 of the area. But it's too late
at this point to hoist one. Chance of storms and clouds and time of
day all factors at this point. The chance of storms will continue
into this evening. We are concerned with the heavy rain aspect with
PW's up over 2". There is also modest WSW flow through a deep layer
with high instability. Set up is most favorable for locally damaging
winds with the strongest cells, clusters. Chances will continue into
the early nighttime hours. There should be a diminishing trend
overnight. Then we reset for Tuesday. The orientation of best PoPs
for convection on Tuesday will be largely driven by today's
convection. Boundaries and axis of instability placement will be key.
We decided to go with a short Flash Flood Watch through midnight
after coordinating with WPC and surrounding WFO's. We do not
anticipate widespread issues. But in some areas there could be
significant rainfall amounts as the activity lines up right over the
area along the boundary, and given the high amount of instability.
.LONG TERM...(Wednesday through Monday)
Issued at 220 PM CDT Mon Jul 20 2020
The main concern in the long term remains the daily potential for
showers and thunderstorms, enhanced during the heat of the day.
Forecast confidence remains about average given the challenges in
pinpointing storm coverage in a humid mid-summer weak flow regime.
The upper level flow pattern during the period will be influenced by
an upper high from the southern Plains into the Southeast, which
will keep the bulk of the stronger wind flow across the northern
third of the U.S. The high will be weak enough through Friday to
allow for scattered mainly afternoon thunderstorms each day amidst
the hot, humid, and unstable atmosphere.
Forecast models continue to indicate the upper high will strengthen
as it retrogrades to the west heading into the weekend. This should
be enough to lessen, but not totally eliminate, the potential for
daily shower/storm activity over the weekend. Overall, the forecast
includes a daily chance of showers/storms, weighted towards the heat
of the day, with a reduction to isolated coverage by the weekend.
Temperatures will largely reflect a persistence pattern, with
typical summertime heat and humidity through the period. Highs
should average around 90 into the lower 90s each afternoon, with a
slight uptick in temperatures by the weekend. Nighttime lows of 70
to 75 are forecast. Peak afternoon heat index values should range
from the upper 90s to near the century mark in most locations each
day.
&&
.AVIATION...
Issued at 1256 PM CDT Mon Jul 20 2020
VFR conditions are expected through much of the forecast period.
Scattered thunderstorms may bring a brief reduction in ceiling and
visibility along with gusty winds through the afternoon. Mainly
dry conditions are anticipated tonight into Tuesday morning, but
isolated showers cannot be ruled out. Light winds will prevail.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 1 AM CDT Tuesday for ILZ080-081-084>094.
MO...Flash Flood Watch until 1 AM CDT Tuesday for MOZ076-086-087-100-
110>112-114.
IN...None.
KY...Flash Flood Watch until 1 AM CDT Tuesday for KYZ001>022.
&&
SHORT TERM...08
LONG TERM...RJP
AVIATION...RJPHazardous weather outlook, Jul 20, 10:10 AM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 1010 AM CDT Mon Jul 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-211100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 1010 AM CDT Mon Jul 20 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today into tonight, peaking in coverage this afternoon and early evening. Some of the storms may briefly become severe and produce locally damaging wind gusts. Storms may also produce very heavy rain and localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Peak afternoon heat indices will be around the century mark each afternoon Tuesday through Friday. Chances of thunderstorms continue Tuesday through Friday, with a slight chance of thunderstorms Saturday and Sunday. Each day will have storm activity focused during the heat of the afternoon. Heavy rain and lightning will be the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 20, 11:31 AM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
1131 AM CDT Mon Jul 20 2020
KYZ014-201730-
Union KY-
1131 AM CDT Mon Jul 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION COUNTY UNTIL 1230
PM CDT...
At 1131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sturgis, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Morganfield, Sturgis, Breckinridge Center and Waverly.
LAT...LON 3758 8781 3754 8806 3771 8808 3777 8782
3777 8779 3776 8780 3775 8779 3776 8777
3773 8775 3767 8776 3766 8774 3763 8774
TIME...MOT...LOC 1631Z 266DEG 14KT 3763 8798
08Local storm report, Jul 20, 12:12 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CDT MON JUL 20 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM TSTM WND DMG 3 SSW BRECKINRIDGE CENT 37.65N 87.88W
07/20/2020 UNION KY LAW ENFORCEMENT
SEVERAL TREES AND POWER LINES REPORTED DOWN
AROUND THE JUNCTION OF STATE ROUTES 56 AND
758.
&&
08Special weather statement, Jul 20, 12:17 PM CDT, 2 hours 42 minutes before
Special Weather Statement National Weather Service Paducah KY 1217 PM CDT Mon Jul 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ004-005-007-010-013>016- 018>021-MOZ076-086-087-201930- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Ballard-McCracken-Livingston-Crittenden-Caldwell- Union KY-Webster-Hopkins-Henderson-Daviess-McLean-Muhlenberg- Perry MO-Bollinger-Cape Girardeau- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Wickliffe, Paducah, Smithland, Marion, Princeton, Morganfield, Dixon, Madisonville, Henderson, Owensboro, Calhoun, Greenville, Perryville, Marble Hill, Cape Girardeau, and Jackson 1217 PM CDT Mon Jul 20 2020 ...SPECIAL WEATHER STATEMENT... At 1215 PM, widely scattered strong thunderstorms continued across portions of west Kentucky from near Metropolis to Morganfield, and up into southwest Indiana. Other strong storms were approaching Bollinger and Perry Counties in southeast Missouri. Through 230 PM, additional development is expected. The stronger storms across the region may produce winds to 50 mph, small hail and very heavy rain. Localized flooding is possible. Some of the storms may become briefly severe and produce wind damage. Movement of the storms will be east up to 20 mph. 08
Special weather statement, Jul 20, 1:24 PM CDT, 1 hour 35 minutes before
Special Weather Statement National Weather Service Paducah KY 124 PM CDT Mon Jul 20 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-202000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 124 PM CDT Mon Jul 20 2020 ...SPECIAL WEATHER STATEMENT... At 124 PM, numerous strong thunderstorms extended from around Perryville Missouri, east across the Shawnee National Forest, to Marion and Madisonville in west Kentucky. Movement of the storms was east at 20 mph. The stronger storms in this area through 300 PM will be capable of winds to 50 mph, small hail and very heavy rainfall that may cause localized flooding. Additional storms will be possible along the Interstate 64 corridor into southwest Indiana, and farther south from the Purchase area of west Kentucky, back into southeast Missouri. 08
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 10:14 PM CDT | Special Weather Statement | PAH | Wabash | 46 min |
| Jul 19, 11:27 PM CDT | Special Weather Statement | PAH | White | 48 min |
| Jul 20, 1:58 PM CDT | Flash Flood Watch | PAH | Alexander, Franklin, Gallatin, Hardin, Jackson, Johnson and 7 more | 5 hr |
| Jul 20, 3:08 PM CDT | Severe Thunderstorm Warning | PAH | Hardin, Pope | 37 min |
| Jul 20, 3:12 PM CDT | Severe Thunderstorm Warning | PAH | Massac, Pope | 33 min |
| Jul 20, 11:31 AM CDT | Special Weather Statement | PAH | Union | 59 min |
| Jul 20, 11:46 AM CDT | Severe Thunderstorm Warning | PAH | Union | 29 min |
| Jul 20, 2:23 PM CDT | Flash Flood Warning | PAH | Caldwell, Crittenden, Hopkins, Lyon | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.